Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 33, NWS Pittsburgh, PA

May 18, 2000Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 18, 2000, 6:59 PM EDT for Clarion County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 2000, 6:59 PM EDT (22:59 UTC)
Expired
May 18, 2000, 8:00 PM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Clarion County, PA

What was reported inside it

TimeReportWhereRemark
May 18, 7:10 PM EDTHail 1Leeper, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 446 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
446 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 182300
SVRPIT
PAC031-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA

* UNTIL 800 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF FRYBURG...OR ABOUT 12
  MILES NORTH OF CLARION...MOVING EAST AT 50 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  FRYBURG

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:49 PM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 18, 3:49 PM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT THU MAY 18 2000

HAVE MENTIONED POTENTIAL FOR THUNDERSTORMS WITH STRONG WING GUSTS
HEAVY RAIN AND HAIL TONIGHT PER CURRENT RADAR AND MESOETA SHOWING
STRONG INSTABILITY AND LIFT AND MOISTURE CONTENT APPROACHING. SEVERE
THUNDERSTORM WATCHES ON INFRINGING ON WESTERN AND EASTERN FRINGES.

RAIN MAY WIND UP BEING THE GREATEST THREAT AND CONSIDERED FLASH
FLOOD WATCH...MESOETA SHOWS 1.5-2.0 INCHES POSSIBLE THROUGH MIDDAY
FRIDAY...BUT HAVE DEFERRED TO IDENTIFY PARTICULAR COUNTIES UNTIL
SPECIFIC BANDS OF THUNDERSTORMS APPROACH AND ADDITIONAL SEVERE
WATCHES ARE ALSO NEEDED.

AVN SHOWS FRONT ONLY MOVING SLIGHTLY SOUTH OF OHIO HEADWATERS INTO
SATURDAY...WITH SEVERAL LOW CENTERS AND UPPER SHORT WAVES MOVING
THROUGH THE OHIO HEADWATERS INTO SATURDAY.

MRF AND ECMWF SHOWS ANOTHER CHANCE OF SHOWERS SUNDAY AND TUESDAY.
GUIDANCE TEMPERATURES OKAY. ...GIORDANO

PIT   55  64  50  68 / 100  90  60  30
MGW   60  66  51  70 / 100  90  60  30

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 800 PM EDT THURSDAY FOR ZONES
OHZ048>057.

PA...SEVERE THUNDERSTORM WATCH UNTIL 8J00 PM EDT THURSDAY FOR ZONES
PAZ008>009...PAZ015>016.

WV...NONE.

In the hours before

Special weather statement, May 18, 2:08 PM EDT, 4 hours 51 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-182200-

SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT THU MAY 18 2000

...UPDATE ON POTENTIAL FOR SEVERE THUNDERSTORMS AND HEAVY RAIN...

IT IS POSSIBLE THAT SCATTERED STORMS COULD DEVELOP LATE THIS
AFTERNOON OR THIS EVENING...PARTICULARLY IN NORTHWEST PENNSYLVANIA
AND EAST CENTRAL OHIO. HOWEVER THE BEST TIMING FOR WIDESPREAD HEAVY
RAIN AND THUNDERSTORMS WITH GUSTY WIND APPEARS TO BE LATE TONIGHT
INTO FRIDAY MORNING AS A COLD FRONT FROM NEW YORK STATE MOVES
SOUTHWARD INTO PENNSYLVANIA.

SKYWARN ACTIVATION MAY BE NEEDED LATE THISP AFTERNOON OR TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.
Special weather statement, May 18, 6:01 PM EDT, 58 minutes before
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
601 PM EDT THU MAY 18 2000

PAZ007-182245-
MERCER PA-
601 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN
MERCER COUNTY...
THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN WILL
MOVE OVER NORTHERN MERCER COUNTY.  THE STORMS SHOULD PASS NEAR
LOCATIONS LIKE JAMESTOWN...KENNARD...AND OSGOOD.  MOVE INDOORS AS
THESE STORMS APPROACH.  THE STORMS WILL ALSO CONTAIN FREQUENT
LIGHTNING.
Special weather statement, May 18, 6:09 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 PM EDT THU MAY 18 2000

PAZ007-182309-
MERCER PA-
609 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS NORTHERN
MERCER COUNTY...
THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN WILL
MOVE OVER NORTHERN MERCER COUNTY.  THE STORMS SHOULD PASS NEAR
LOCATIONS LIKE JAMESTOWN...KENNARD...AND OSGOOD.  MOVE INDOORS AS
THESE STORMS APPROACH.  THE STORMS WILL ALSO CONTAIN FREQUENT
LIGHTNING.
Special weather statement, May 18, 6:33 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
633 PM EDT THU MAY 18 2000

PAZ008-182333-
VENANGO PA-
633 PM EDT THU MAY 18 2000

...THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING ACROSS THE NORTHERN
HALF OF VENANGO COUNTY...
THUNDERSTORMS WITH STRONG GUSTY WINDS...HAIL AND HEAVY RAIN ARE
PASSING OVER NORTHERN VENANGO COUNTY.  THE STORMS SHOULD PASS NEAR
LOCATIONS LIKE CHERRY TREE...OIL CITY...FRANKLIN AND EAST HICKORY.
MOVE INDOORS AS THESE STORMS APPROACH.  THE STORMS WILL ALSO CONTAIN
FREQUENT LIGHTNING.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:20 PM EDTSevere Thunderstorm WarningPBZMercer60 min
May 18, 6:48 PM EDTSevere Thunderstorm WarningPBZVenango62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.